Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 59, NWS Paducah, KY

July 8, 2021Mississippi County, Scott County, Missouri; Alexander County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2021, 3:56 PM CDT for Mississippi County, Scott County, Missouri; Alexander County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 3:56 PM CDT (20:56 UTC)
Expired
Jul 8, 2021, 4:45 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Alexander County, IL, Mississippi County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KPAH 082056
SVRPAH
ILC003-MOC133-201-082145-
/O.NEW.KPAH.SV.W.0059.210708T2056Z-210708T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
356 PM CDT Thu Jul 8 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southeastern Alexander County in southern Illinois...
  Northern Mississippi County in southeastern Missouri...
  Southern Scott County in southeastern Missouri...

* Until 445 PM CDT.

* At 356 PM CDT, a severe thunderstorm was located near Hay-Wood
  City, or 7 miles south of Oran, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sikeston, Charleston, Cairo, Miner, Bertrand, Morley, Wyatt,
  Hay-Wood City, Vanduser, Blodgett, Diehlstadt and Wilson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3688 8969 3693 8969 3695 8972 3706 8975
      3711 8926 3709 8924 3709 8920 3707 8918
      3703 8918 3701 8917 3697 8910 3686 8913
TIME...MOT...LOC 2056Z 266DEG 29KT 3698 8965 

HAIL...0.88IN
WIND...60MPH
 
$$

York
1 follow-up statement
974 
WWUS53 KPAH 082127
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
427 PM CDT Thu Jul 8 2021

ILC003-MOC133-201-082145-
/O.CON.KPAH.SV.W.0059.000000T0000Z-210708T2145Z/
Alexander IL-Mississippi MO-Scott MO-
427 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN ALEXANDER...NORTHERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES...

At 426 PM CDT, a severe thunderstorm was located near Charleston,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Charleston, Cairo, Miner, Bertrand, Wyatt, Diehlstadt and Wilson
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3687 8953 3695 8950 3709 8943 3711 8926
      3709 8924 3709 8920 3707 8918 3703 8918
      3701 8917 3697 8910 3686 8913
TIME...MOT...LOC 2126Z 266DEG 29KT 3700 8934 

HAIL...<.75IN
WIND...60MPH
 
$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Thu Jul 8 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 325 PM CDT Thu Jul 8 2021

Ongoing convection along advancing weak frontal system will
continue to need to be monitored for a few isolated
strong/marginally severe cells/clusters/segments late this
afternoon into the early evening. Low level lapse rates of 8-8.5 C
have developed along and ahead of the activity, with marginal
effective shear of 25-30 kts.

The activity should gradually diminish as we lose the low level
instability during the evening hours, as the surface front stalls
out most likely somewhere over western KY. This boundary could
supply enough low level forcing on Friday to generate additional
isolated to scattered storms, esp during the heat of the day.
However, higher chances of convection will come Friday night as
some mid level energy within northwest flow aloft interacts with
the low lvl boundary. Highest rain chances will lie along and
north of the surface boundary as west-southwesterly flow at H85
overruns the front. Not expecting amounts to get too far out of
hand, but would not be surprised to see some locations pick up a
good 1-2 inches of rain by Saturday morning, esp over portions of
sw IN into se IL.

The next major feature that will develop Saturday and Saturday
night will be a fairly deep mid/upper level trof and associated
surface low over MO as the old surface front in our forecast area
finally lifts north out of the region. This will likely put us in
more of a warm sector regime during the day Saturday, with
additional showers and scattered thunderstorms from time to time.

A surface front associated with the system in MO could approach
portions of se MO later in the afternoon, and serve to enhance the
storms in that region. Will need to monitor for the possibility
of at least a few stronger to severe storms as a mid level short
wave energy ejects east beneath the main trof and increases the
forcing along the surface front.

.LONG TERM...(Sunday through Thursday)
Issued at 325 PM CDT Thu Jul 8 2021

Models show the upper level low over the northeast Kansas/northern
Missouri/southern Iowa vicinity Sunday through Monday night, finally
lifting into the Great Lakes region by Tuesday night. This will be
followed by a couple more weak upper level trofs. Southerly flow at
the surface will continue to bring plenty of low level moisture into
the middle Mississippi and lower Ohio valleys Sunday and through the
work week.

Widespread showers and scattered to numerous thunderstorms are
expected across the PAH forecast area through the day Sunday. This
time period will be our highest chances and precipitation amounts in
the extended.  Chances will decrease from west to east Sunday night,
then increase again Monday with daytime heating, with the highest
chances remaining across our eastern counties. This pattern will
continue Monday night and Tuesday.  As the upper low finally lifts
northeast Tuesday night, convective activity will be primarily
diurnally driven, with isolated to scattered showers and
thunderstorms Wednesday and Thursday.

High temperatures will be below normal Sunday and Monday due to
clouds and precipitation, then readings will trend back upward by
mid week.  Highs Wednesday and Thursday will be near to a little
above normal from around 90 degrees to the lower 90s. Overnight lows
will be near to a little below normal Sunday night and Monday night,
the increase to a little above normal Wednesday night.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RT
AVIATION...DWS
Hazardous weather outlook, Jul 8, 3:43 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue late this afternoon and into
the early evening hours, especially along and south of the Ohio
River. A few isolated severe storms will be possible, with
damaging wind gusts, torrential downpours and deadly lightning the
main thunderstorm hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are daily chances of thunderstorms through the period, with
the highest chances Friday night and over the weekend. A few
strong to severe storms are possible mainly on Saturday.
Otherwise, the main concerns with any storms will be with locally
heavy rainfall and deadly cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 2:32 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
232 PM CDT Thu Jul 8 2021

MOZ086-087-111-082015-
Bollinger MO-Cape Girardeau MO-Scott MO-
232 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOLLINGER...
NORTHWESTERN SCOTT AND SOUTHERN CAPE GIRARDEAU COUNTIES UNTIL 315 PM
CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marble Hill, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Jackson, Scott City, Chaffee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 9006 3743 8999 3736 8950 3710 8960
TIME...MOT...LOC 1932Z 286DEG 18KT 3733 8994

York
Special weather statement, Jul 8, 2:59 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Thu Jul 8 2021

INZ081-082045-
Gibson IN-
259 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON COUNTY UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owensville, or 9 miles south of Mount Carmel, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Fort Branch, Owensville, Patoka, Francisco and Hazleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 8753 3849 8750 3851 8748 3838 8741
      3830 8734 3820 8769 3820 8779 3828 8784
      3836 8781 3842 8772 3843 8768 3845 8765
      3845 8760 3849 8759 3849 8754 3852 8754
TIME...MOT...LOC 1959Z 241DEG 15KT 3829 8775

York
Local storm report, Jul 8, 3:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     DARMSTADT               38.09N 87.58W
07/08/2021  M63 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            2 TO 3 INCH DIAMETER BRANCHES DOWN.

&&

RJP
Special weather statement, Jul 8, 3:18 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
318 PM CDT Thu Jul 8 2021

ILZ088-089-092-093-MOZ087-110-111-082100-
Alexander IL-Union IL-Johnson IL-Pulaski IL-Stoddard MO-
Cape Girardeau MO-Scott MO-
318 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHWESTERN
PULASKI...NORTHWESTERN JOHNSON...ALEXANDER...SCOTT...NORTHERN
STODDARD AND SOUTHEASTERN CAPE GIRARDEAU COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anna Illinois to 6 miles east of Cape
Girardeau to near Dexter Missouri. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms as they track east toward a line from Vienna to Cairo
Illinois to Sikeston Missouri.

LAT...LON 3677 9020 3733 8946 3758 8906 3758 8875
      3690 8951
TIME...MOT...LOC 2016Z 244DEG 36KT 3731 8947 3684 9011

York
Local storm report, Jul 8, 3:23 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     2 SE DARMSTADT          38.07N 87.55W
07/08/2021                   VANDERBURGH        IN   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

RJP
Special weather statement, Jul 8, 3:31 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
331 PM CDT Thu Jul 8 2021

INZ087-088-KYZ018-019-082115-
Warrick IN-Spencer IN-Henderson KY-Daviess KY-
331 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...NORTHEASTERN
HENDERSON AND NORTH CENTRAL DAVIESS COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chandler, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Boonville, Newburgh, Chandler, Rockport, Dale, Grandview, Santa
Claus.

LAT...LON 3793 8694 3793 8698 3792 8697 3790 8699
      3790 8695 3779 8698 3792 8748 3794 8745
      3803 8745 3804 8747 3811 8747 3817 8688
TIME...MOT...LOC 2030Z 282DEG 22KT 3801 8741

York

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:32 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau43 min
Jul 8, 3:18 PM CDTSpecial Weather StatementPAHScott, Stoddard42 min
Jul 8, 4:42 PM CDTSpecial Weather StatementPAHMississippi48 min
Jul 8, 1:45 PM CDTSpecial Weather StatementPAHWhite30 min
Jul 8, 2:04 PM CDTSevere Thunderstorm WarningPAHWhite26 min
Jul 8, 4:06 PM CDTSpecial Weather StatementPAHPulaski39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.